Severe corneal burn due to accidental application of salicylic acid packed in a plastic dropper bottle

Biomédica

View Publication Info
 
 
Field Value
 
Title Severe corneal burn due to accidental application of salicylic acid packed in a plastic dropper bottle
Quemadura corneal severa debida a la aplicación accidental de ácido salicílico envasado en un frasco gotero plástico
 
Creator Galvis, Virgilio
Tello, Alejandro
Carreño, Néstor I.
Niño, Camilo A.
García , Natalia A.
Otoya , Valeria
Arana, Rodrigo
 
Subject Cornea; Corneal Opacity; Chemical burns; Limbus corneae; Corneal epithelium; Bowman membrane
 
Description Eye burns by accidental application of substances, pharmacological or non-pharmacological, packaged in plastic dropper bottles, have been described for more than three decades, and continue to occur. These burns can cause potentially serious corneal injuries.
We present the case of a patient who mistakenly applied salicylic acid to the right eye, when confusing it with an eye lubricant, causing a severe corneal burn. Fortunately, after aggressive medical and surgical management (including oxygen therapy and amniotic membrane grafting) the visual results were good. We suggest conducting educational campaigns and also taking legislative measures in our country to avoid the packaging of corrosive substances in this type of dropper bottles, in order to reduce the risk of accidental burns.
Las quemaduras oculares por aplicación accidental de sustancias, farmacológicas o no farmacológicas, envasadas en frascos goteros plásticos, han sido descritas desde hace mas de tres décadas, y siguen ocurriendo. Estas quemaduras pueden causar lesiones potencialmente graves de la córnea.
Presentamos el caso de un paciente que por error, al confundirlo con un lubricante ocular, se aplicó acido salicílico en el ojo derecho, causándole una severa quemadura corneal. Afortunadamente luego de un manejo médico y quirurgico agresivo (incluyendo oxigenoterapia e injerto de membrana amniótica) los resultados visuales fueron buenos. Sugerimos realizar campañas educativas y además tomar medidas legislativas en nuestro país para evitar  el envase de sustancias corrosivas en este tipo de frascos goteros, con el fin de disminuir el riesgo de quemaduras accidentales.
 
Publisher Instituto Nacional de Salud
 
Date 2020-03-03
 
Type info:eu-repo/semantics/article
info:eu-repo/semantics/publishedVersion
 
Format application/pdf
 
Identifier https://revistabiomedica.org/index.php/biomedica/article/view/5284
 
Source Biomedica; Vol. 40 No. 3 (2020): Septiembre, publicación anticipada
Biomédica; Vol. 40 Núm. 3 (2020): Septiembre, publicación anticipada
2590-7379
0120-4157
 
Language spa
 
Relation https://revistabiomedica.org/index.php/biomedica/article/view/5284/4501
/*ref*/Galvis V, Díaz AL, Ochoa ME, Rey JJ, Ardila LC, Olivero LP, et al. Primary causes of emergency ophthalmological consultations at a tertiary care institution in Colombia. MedUNAB 2019;22:162-70. . https://doi.org/10.29375/01237047.3489
/*ref*/Gudas PP Jr. Ophthaine drug alert. Arch Ophthalmol. 1979;97:2211-2. . https://doi.org/10.1001/archopht.1979.01020020517024
/*ref*/Ling RF, Villalobos R, Latina M. Inadvertent instillation of Hemoccult developer in the eye: Case report. Arch Ophthalmol. 1988;106:1033-4. . https://doi.org/10.1001/archopht.1988.01060140185013
/*ref*/Steinemann TL, Henry KE. Misuse of nonophthalmic and ophthalmic drops due to packaging similarity. Arch Ophthalmol. 1995;113:1578-9. doi:10.1001/archopht.1995.01100120110027
/*ref*/Wheeler J, Shah P. Minerva picture. BMJ 2001;322:182.
/*ref*/Haylor V, Daines J. Olbas oil mistaken as eye drops. Letter. Pharm J 2004; 272: 670.
/*ref*/Adams MK, Sparrow JM, Jim S, Tole DM. Inadvertent administration of Olbas oil into the eye: a surprisingly frequent presentation. Eye (Lond). 2009;23:244. doi:10.1038/eye.2008.70
/*ref*/Shazly TA. Ocular acid burn due to 20% concentrated salicylic acid. Cutan Ocul Toxicol. 2011;30:84-6. doi:10.3109/15569527.2010.521536
/*ref*/Brown JA. Medicinal mishap. Incorrectly dropped in the eye. Australian Prescriber. 2013; 36:56-7. doi:10.18773/austprescr.2013.026
/*ref*/Jamison A, Lockington D. Ocular Chemical Injury Secondary to Electronic Cigarette Liquid Misuse. JAMA Ophthalmol. 2016 Dec 1;134(12):1443. Doi: 10.1001/jamaophthalmol.2016.3651
/*ref*/Johnson TV, Pandit RR, Weinberg RS. Ocular Chemical Burns Secondary to Unintentional Instillation of Aqua Regia Hobbyist Reagent: Not All That Glitters Is Gold. JAMA Ophthalmol. 2017;135:673-5. doi: 10.1001/jamaophthalmol.2017.0924
/*ref*/Jinagal J, Gupta PC, Gupta G, Sahu KK, Ram J. Ocular chemical burns from accidental exposure to topical dermatological medicinal agent. Indian J Ophthalmol. 2018;66:1476-7. doi: 10.4103/ijo.IJO_365_18.
/*ref*/Parker RT, McCall DP, Samarawickrama C. Eye injury from toxic chemical mistaken for eye drops. Med J Aust. 2018;208:369. https://doi.org/10.5694/mja17.00979
/*ref*/Ma KN, Thanos A, Chodosh J, Shah AS, Mantagos IS. A Novel Technique for Amniotic Membrane Transplantation in Patients with Acute Stevens-Johnson Syndrome. Ocul Surf. 2016;14:31-6. doi: 10.1016/j.jtos.2015.07.002. 15. Sharifipour F, Baradaran-Rafii A, Idani E, Zamani M, Jabbarpoor Bonyadi MH. Oxygen therapy for acute ocular chemical or thermal burns: a pilot study.Am J Ophthalmol. 2011;151:823-8. doi: 10.1016/j.ajo.2010.11.005 16. Sharifipour F, Panahi-Bazaz M, Idani E, Hajizadeh M, Saki A. Oxygen therapy for corneal edema after cataract surgery. J Cataract Refract Surg. 2015;41:1370-5. doi: 10.1016/j.jcrs.2014.10.033 17. Yanoff M, Sassani JW. Ocular Pathology. Eight Editon. Elsevier, New York, USA. 2020. 155 p. 18. Bizrah M, Yusuf A, Ahmad S. An update on chemical eye burns. Eye (Lond). 2019;33:1362-77. doi: 10.1038/s41433-019-0456-5 19. Sharma N, Kaur M, Agarwal T, Sangwan VS, Vajpayee RB. Treatment of acute ocular chemical burns. Surv Ophthalmol. 2018;63:214-35. doi: 10.1016/j.survophthal.2017.09.005 20. Clare G, Suleman H, Bunce C, Dua H. Amniotic membrane transplantation for acute ocular burns. Cochrane Database Syst Rev. 2012;(9):CD009379. doi: 10.1002/14651858.CD009379.pub2 21. American Academy of Ophthalmology. Color Codes for Topical Ocular Medications. Fecha de consulta: 11 de noviembre del 2019. Disponible en: https://www.aao.org/about/policies/color-codes-topical-ocular-medications 22. Fraunfelder FT. Drug-packaging standards for eye drop medications. Arch Ophthalmol. 1988;106:1029. Doi: 10.1001/archopht.1988.01060140181003 23. Cohen MR, Davis NM. How to prevent eye medication errors. Am Pharm. 1992;NS32:22-3. doi: 10.1016/s0160-3450(15)31047-3 24.Wilson T. Not again! Only ocular treatments should be packaged like eye drops. BMJ. 2001;322(7285):549.
 

Contact Us

The PKP Index is an initiative of the Public Knowledge Project.

For PKP Publishing Services please use the PKP|PS contact form.

For support with PKP software we encourage users to consult our wiki for documentation and search our support forums.

For any other correspondence feel free to contact us using the PKP contact form.

Find Us

Twitter

Copyright © 2015-2018 Simon Fraser University Library